New York, 2023

Strong Wind and Winter Weather in New York, March 29, 2023

March 29, 2023 · NWS ALY · 4 events in 2 counties and zones

Gusty winds associated with a line of snow showers and embedded snow squalls resulted in reduced visibilities as well as a few downed trees and wires on the evening of March 29th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Gusty winds associated with a line of snow showers and embedded snow squalls resulted in reduced visibilities as well as a few downed trees and wires on the evening of March 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 29, 6:32 PM EST, 28 minutes earlier.

Area forecast discussion, Mar 29, 6:32 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
732 PM EDT Wed Mar 29 2023

.SYNOPSIS...
After a seasonably warm and mostly sunny afternoon, a strong
arctic cold front races from northwest to southeast across the
region late this afternoon into the early evening. Initial rain
will likely change to snow or sleet showers with snow squalls,
gusty winds and even some rumbles of thunder possible.
Temperatures plunge below freezing behind the front resulting in
icy travel conditions. Brisk and chilly conditions continue
into tomorrow before our next chance for rain and higher
elevation snow returns for Friday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Snow Squalls, Strong Wind Gusts and Flash Freeze Possible Late
This Afternoon into This Evening...

.UPDATE...Multiple bands of precip, one associated with a pre-
frontal trough moving through the western Adirondacks/Mohawk
Valley, and the other band associated with the main cold front
in central NY. Temperatures have dropped through the 30s in the
western Adirondacks as noted in NYS Mesonet obs, although milder
40s still occurring in the Mohawk Valley. High confidence in
onset of precip along the first line will be rain as it quickly
sweeps east, then a change to snow with a brief burst of
moderate to heavy snow and gusty winds. Temperatures still in
the 40-50F range from Mohawk/Hudson Valleys south/east, so it
will take some time for roads to become snow-covered and/or icy.
Still, poor visibility and gusty winds within snow squalls will
result in hazardous travel conditions through the evening.

.PREV DISCUSSION[0430]...Parent trough in southern Canada will
strengthen as we approach sunset and guidance is in good
agreement it even turns negatively tilted. This will only
enhance downstream forcing for ascent and intensify the
precipitation along the front. As the front speeds up, it will
outrun the weak warm air advection driven precip and all become
one organized line this evening. The low-level moisture and
thermal gradient and low-level convergence turns quite
impressive as the front quickly advances eastward this evening,
increasing our confidence that this will be a very strong cold
front.

High res guidance remains in very good agreement with the
arrival time and general evolution of precip types with this
front. Mild temperatures will support initial rain, even in
higher terrain areas, before winds abruptly switch from the
south to west-northwest resulting in rapid cold air advection.
This will lead to a rapid drop in surface temperatures and allow
rain to quickly change to snow/sleet and even snow squalls
resulting in slippery to potentially dangerous travel conditions
(especially on high speed highways) as strong winds and falling
snow may lead to reduced visibility or even brief whiteout
conditions. Given sufficient elevated instability ahead of the
front and very steep low and mid-level lapse rates, strong
gusty winds are expected with gusts 35 to 45 mph (isolated gusts
up to 50mph possible in the Mohawk Valley) immediately behind
the front. Deterministic guidance highlights a clear and notable
rise/fall couplet with this front suggesting the isallobaric
wind will enhance the potential for strong winds to mix down to
the surface. A flash freeze is also a concern as above freeze
temperatures plunge below freezing immediately behind the front.

In terms of timing, expecting the precipitation to reach the
southern Adirondacks and western and central Mohawk Valley 6pm
to 9pm before it races eastward into the Capital District,
Upper Hudson Valley and northern Catskills/Schoharie County by
9 to 11pm. It then pushes into the Taconics, southern VT, the
Berkshires, the eastern Catskills, NW CT, and the mid-Hudson
Valley by 10pm to 1am.

Total snow/sleet accumulations are minor given short duration
of snow (generally 1 - 3 hours) and marginal ground
temperatures after such a mild day. Generally expecting a
coating up to 1" of snow/sleet (up to 2" in southern Greens in
higher peaks of the southern Adirondacks) but the quick drop in
temperature could lead to icy road conditions as water beneath
any snow/sleet could freeze on untreated surfaces. Exercise
caution if traveling tonight, especially on high speed highways.
We issued a Special Weather Statement to alert motorists to
potential dangerous travel this evening.

Behind the front, winds stay breezy (not as breezy as with the
frontal passage) tonight with temperatures dropping into the low
to mid 20s. Teens expected in the higher terrain areas of the
southern Greens, eastern Catskills, southern Adirondacks.
Breezy winds will help dry out surfaces overnight.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
High pressure builds overhead for Thursday but continued cold
air advection and breezy winds will make it rather chilly,
especially by late March standards. Very dry air will also be
infiltrating into our area and with deep mixing, we lowered our
dew points to show them falling into the single digits. Breezy
winds with gusts up to 25mph and low relative humidity under 30
percent will result in near critical fire weather conditions.
See fire weather discussion for more details. Otherwise,
expecting mixed sun and clouds with highs only reaching into
the upper 30s to low 40s. Colder temperatures expected in the
higher terrain areas with highs only in the upper 20s to near
freezing.

Thursday night turns quite chilly as winds decrease under
mostly clear skies for the first half of the night. This will
support radiational cooling. However, the ridge axis approaches
as we approach sunrise which will likely lead to increased mid
and high level clouds and thus reducing radiational cooling for
the second half of the night. Even still, lows expected to fall
into the upper teens to low 20s throughout the region.

Warm air advection ahead of an approaching warm front on Friday
will lead overrunning precipitation. Guidance has trended a bit
later with the onset arrival time and the first few hours of
the morning now look mainly dry. Chances for precip increase
late morning to early afternoon as warm air advection
strengthens. While sfc temperatures should warm during this
time, wet-bulbing cooling processes look to support rain/snow
mix and even all snow in the hill towns and higher terrain areas
mainly north of I-90. Valley areas remain cool in upper 30s to
low to mid 40s but warming through the column should support
plain rain, albeit a chilly rain. General snow accumulations
still appear light with amounts ranging 0.5 - 1.5 inches in the
aforementioned higher terrain areas.

Warm air advection continues into Friday night supporting
increasing temperatures and dew points overnight. Any wintry
precip turns to all rain after sunset with the coolest
temperatures occurring at the beginning of the night before
rising into the mid to upper 40s. Even higher terrain areas rise
above freezing overnight. Rain showers continue overnight as the
warm sector and mid-level jet noses into the area.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
By Saturday morning, a surface low will have followed along a
northeasterly track into the western Great Lakes/Lake Michigan
region, its associated positively-tilted trough extending southwest
through the Ohio Valley and into the southern Planes. Along its
leading edge is a potent axis of surface confluence that, enhanced
from warm air advection from southerly flow and decent
frontogenetical forcing along and ahead of the associated warm
front, will allow showers to overspread the region after a brief
respite overnight Saturday. There remains a bit of uncertainty
surrounding when exactly precipitation will pick back up, but
general consensus suggests a mid-morning onset Saturday. These
conditions, paired with increased PWATs (ranging from 1" - 1.2"
or 2 - 3 standard deviations above normal) will then support
widespread rain showers throughout the day Saturday and into
Sunday morning. Latest guidance suggests QPF ranging from just
under an inch to near 0.35" throughout the forecast area. It is
important to note that as of this lead time, the highest QPF
amounts (0.9" - 0.6") are expected in the Western Adirondacks,
Southern Greens, and Northern Berkshires. This, along with the
expectation of above seasonable temperatures (mid 50s to lower
60s) from the passage of a potent warm front associated with the
system Saturday, poses a hydro concern, as significant snowpack
still exists in these areas with elevated liquid equivalents.
Exact impacts are not yet clear, as uncertainty still exists
surrounding the timing of secondary precipitation onset Saturday
morning. This timing will greatly influence the amount of QPF
produced from the storm as well as the high temperatures for
Saturday. Conditions will need to be monitored as the storm gets
closer, but for now, enough confidence warrants mention of
potential hydro impacts. For details, please see the Hydro
Discussion below.

Longer breaks in precipitation could also aid in the formation of
some non-severe thunderstorms throughout the day Saturday. With
models indicating modest values of surface-based instability, it is
very possible that convective activity could take place. To account
for this possibility, slight chance thunder was added to the weather
grids for Saturday afternoon when instability will be maximized.

As the storm continues to move overhead throughout the day Saturday,
a 45 to 50 kt 850mb jet and sufficient pressure gradient will allow
winds to become gusty out of the southwest. Magnitudes are likely to
exceed 30 kt. A cold front will then push through the region as the
system moves north and east of the region through Saturday night
into Sunday morning, turning winds out of the northwest and aiding
to rapidly drop temperatures. Lingering precipitation will
transition to snow or a rain/snow mix especially for higher terrain
areas overnight Sunday, though accumulations will be light.

Precipitation ends by mid-morning Sunday as surface high pressure
looks to build into the region from the west. This, paired with
modest upper level ridging, will enforce tranquility to the region
for the start of the work week. Another chance for precipitation is
hinted by models for Tuesday, though requisite uncertainty in the
track and timing of this storm negate the need for details at this
time. For now, confidence is increasing that above-normal
temperatures and a spring-like pattern will be supported going into
next week.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 7:25 PM EDT...VFR conditions at all TAF sites at this
time, although a band of rain/snow associated with a cold front
is tracking through the region from west to east. This band of
precip will impact the TAF sites between 00 and 04 UTC this
evening. Precipitation starts as rain but changes to snow
shortly after beginning. While snow accumulations will generally
remain under an inch at the TAF sites, brief reductions to LIFR
vsbys and IFR cigs are expected with this band of precip.

Precipitation moves off to the east fairly quickly, and a
return to VFR conditions is expected after precip ends. Will see
SCT clouds around 4000 ft through most of tonight, but cloud
bases rise and clouds diminish in coverage through the day
tomorrow.

Winds will be from the south at around 10 kt this evening ahead
of the cold front, but will switch to the west/northwest behind
the front. Winds of 10-15kt with gusts up to or possibly in
excess of 30 kt are expected through much of tonight. Winds
diminish slightly tomorrow morning, but remain gusty. Winds may
actually increase by a couple kts tomorrow afternoon and become
more westerly. Winds an gusts may start to diminish towards the
very tail end of the TAF period as high pressure builds in from
the west.

Outlook...

Thursday Night: No Operational Impact. NO SIG WX.
Friday: Moderate Operational Impact. Breezy. Likely SHRA.
Friday Night: High Operational Impact. Breezy. Definite SHRA.
Saturday: High Operational Impact. Windy. Definite SHRA...TSRA.
Saturday Night: Moderate Operational Impact. Windy. Chance of SHRA...SHSN.
Sunday: Low Operational Impact. Breezy. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: Low Operational Impact. Breezy. NO SIG WX.

&&

.FIRE WEATHER...
Relative Humidity Values 25 to 30 percent and Breezy Winds
Expected Thursday...

Near-critical fire weather conditions expected on Thursday as
a very dry air mass infiltrates into eastern NY and western New
England. Deep boundary layer mixing in the afternoon should
support dew points dropping into the single digits with daytime
temperatures warming into the upper 30s to low 40s. Breezy west
to northwest winds continue with sustained winds ranging 10 to
15mph and gusts up to 25mph. While dew points turn quite low, RH
values are only expected to drop to 25 to 30 percent (mainly in
valley areas) given rather chilly daytime temperatures.
However, sub 30 percent RH values warrant a mention for near-
critical fire weather conditions. Morning sun will mix with
afternoon cumulus clouds as well.

&&

.HYDROLOGY...
What looks to be a potentially significant storm system
will impact the region Friday into Saturday, bringing widespread
rain to the region. Based on latest guidance, the highest QPF is
likely in the Western Adirondacks, Southern Greens, and Northern
Berkshires. Here, QPF values look to range from just under an inch
to about 0.6". According to NOAA's NOHRSC snow water equivalent
products, these areas still have significant snow pack containing
substantial amounts of water. Where the snowpack is greatest (at the
highest peaks of the Southern Greens), snow water equivalent values
are maximized, with highest amounts as great as 14-16". Elsewhere, a
broad range of equivalents exists, ranging anywhere from 2-12" with
higher values at the highest peaks of the Adirondacks. GEFS and
NAEFS ensemble river forecasts show the greatest areas of
concern for water levels rising above action stage to be at
gauges within the Lake George-Saratoga Region, southern Vermont,
and northern Berkshires. With this in mind, dewpoints looking
to be on the rise Friday acting to ripen the snowpack, and
temperatures likely getting well into the 50s and 60s Saturday,
the possibility of flooding is becoming heightened. Will
continue to monitor trends as the storm gets closer.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Speciale/Wasula
NEAR TERM...JPV/Speciale
SHORT TERM...Speciale
LONG TERM...Gant
AVIATION...Main
FIRE WEATHER...Speciale
HYDROLOGY...Gant
Hazardous weather outlook, Mar 29, 3:44 PM EST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
444 PM EDT Wed Mar 29 2023

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-301100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
444 PM EDT Wed Mar 29 2023

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Tonight.

A strong arctic cold front will move across the region this evening
into tonight after the evening commute time, accompanied by a line
of rain showers and snow squalls with gusty winds. Isolated
thunderstorms are also possible. Many areas may experience a brief
period of rain, then a quick change to snow with rapidly falling
temperatures. Some small hail or graupel is possible. Snow
accumulations will be mostly an inch or less with a few inches over
the higher terrain, but wet surfaces may rapidly freeze, which may
impact travel late tonight into early Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind, 1 winter weather. Local standard time, as filed.

Winter Weather, Southern Herkimer

When
March 29, 7:00 PM EST to 9:30 PM EST
Where
Southern Herkimer forecast zone
Reported by
Trained Spotter
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Snow squalls. Visibilities less than one quarter of a mile were observed along with wind gusts in excess of 40 mph.

Strong Wind, Southern Herkimer

When
March 29, 7:29 PM EST
Where
Southern Herkimer forecast zone
Measured
40 kt (46 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Trees and wires were reported down.

Strong Wind, Southern Herkimer

When
March 29, 8:35 PM EST
Where
Southern Herkimer forecast zone
Measured
40 kt (46 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Downed trees and wires were reported blocking a portion of Mang Road.

Strong Wind, Western Rensselaer

When
March 29, 10:11 PM EST
Where
Western Rensselaer forecast zone
Measured
40 kt (46 mph) estimated gust
Reported by
Social Media
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

Trees and wires were reported down.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088523, 1087499, 1087500, 1087501.